With the increasing use of whole blood transfusions, a variety of untoward reactions have been recognized. One such complication is the development of a hemorrhagic diathesis. This has been observed after hemolytic transfusion reactions1 and after the infusion of blood that has been contaminated with bacteria.2 More recently, abnormal bleeding has been observed after transfusion of unusually large amounts of compatible blood.3 Recently a patient was observed to develop severe abnormal bleeding and profound thrombocytopenia after the rapid infusion of 20,500 ml. of whole blood during a surgical procedure. This observation prompted a study of the effects of blood transfusions on the platelets and the blood coagulation mechanism.
MATERIAL AND METHODS
During the period from July, 1954, through January, 1955, 32 patients were studied. These patients were hospitalized on the surgical, medical, or pediatric services of the Johns Hopkins Hospital. With one exception, donor blood was collected